Advertisement

Queueing Systems

, Volume 90, Issue 3–4, pp 207–224 | Cite as

Stability and busy periods in a multiclass queue with state-dependent arrival rates

  • Philip A. Ernst
  • Søren Asmussen
  • John J. Hasenbein
Article
  • 40 Downloads

Abstract

We introduce a multiclass single-server queueing system in which the arrival rates depend on the current job in service. The system is characterized by a matrix of arrival rates in lieu of a vector of arrival rates. Our proposed model departs from existing state-dependent queueing models in which the parameters depend primarily on the number of jobs in the system rather than on the job in service. We formulate the queueing model and its corresponding fluid model and proceed to obtain necessary and sufficient conditions for stability via fluid models. Utilizing the natural connection with the multitype Galton–Watson processes, the Laplace–Stieltjes transform of busy periods in the system is given. We conclude with tail asymptotics for the busy period for heavy-tailed service time distributions for the regularly varying case.

Keywords

Busy periods Fluid models Multiclass queues Regular variation Stability State-dependent arrival rates 

Mathematics Subject Classification

90B22 60K25 

Notes

Acknowledgements

We are very grateful to a referee for pointing out a problem in our initial proof of the upper bound in Sect. 6.2. We also thank a second referee and an associate editor for many useful suggestions. The first author thanks Dr. Quan Zhou and Dr. Guodong Pang for helpful conversations. The first author is grateful to the Dobelman Family for support in the form of the Dobelman Family Junior Chair. Finally, the first author gratefully acknowledges the support of ARO-YIP-71636-MA, NSF DMS-1811936, and ONR N00014-18-1-2192.

References

  1. 1.
    Asmussen, S., Foss, S.: Regular variation in a fixed-point problem for single- and multiclass branching processes and queues. arXiv:1709.05140. Accepted for Advances in Applied Probability, vol. 50A (Festschrift for Peter Jagers) (2017)
  2. 2.
    Asmussen, S.: Subexponential asymptotics for stochastic processes: extremal behavior, stationary distributions and first passage probabilities. Ann. Appl. Probab. 8, 354–374 (1998)CrossRefGoogle Scholar
  3. 3.
    Bekker, R., Borst, S.C., Boxma, O.J., Kella, O.: Queues with workload-dependent arrival and service rates. Queueing Syst. 46, 537–556 (2004)CrossRefGoogle Scholar
  4. 4.
    Berman, A., Plemmons, R.J.: Nonnegative Matrices in the Mathematical Sciences. Academic Press, Cambridge (1979)Google Scholar
  5. 5.
    Bramson, M.: Stability of Queueing Networks. Springer, Berlin (2008)Google Scholar
  6. 6.
    Cruz, F.R.B., Smith, J.M.: Approximate analysis of M/G/c/c state-dependent queueing networks. Comput. Oper. Res. 34, 2332–2344 (2007)CrossRefGoogle Scholar
  7. 7.
    Denisov, D., Shneer, S.: Global and local asymptotics for the busy period of an \(M/G/1\) queue. Queueing Syst. 64, 383–393 (2010)CrossRefGoogle Scholar
  8. 8.
    Foss, S., Zachary, S.: The maximum on a random time interval of a random walk with long-tailed increments and negative drift. Ann. Appl. Probab. 13, 37–53 (2003)CrossRefGoogle Scholar
  9. 9.
    Gamarnik, D.: Fluid models of queueing networks. In: Wiley Encyclopedia of Operations Research and Management Science (2010)Google Scholar
  10. 10.
    Gantmacher, F.R.: Matrix Theory. Chelsea Publishing Company, New York (1960)Google Scholar
  11. 11.
    Harris, T.E.: The Theory of Branching Processes. Springer, Berlin (1963)CrossRefGoogle Scholar
  12. 12.
    Jain, R., Smith, M.J.: Modeling vehicular traffic flow using M/G/C/C state-dependent queueing models. Transp. Sci. 31, 324–336 (1997)CrossRefGoogle Scholar
  13. 13.
    Jelenković, P., Momcilović, P.: Large deviations of square root insensitive random sums. Math. Oper. Res. 29, 398–406 (2004)CrossRefGoogle Scholar
  14. 14.
    Miller, D.R.: Computation of steady-state probabilities for M/M/1 priority queues. Oper. Res. 29, 945–958 (1981)CrossRefGoogle Scholar
  15. 15.
    Neuts, M.F.: The Markov renewal branching process. In Proc. Conf, Mathematical Methods in the Theory of Queues, Kalamazoo (1974)Google Scholar
  16. 16.
    Palmowski, Z., Rolski, T.: On the exact asymptotics of the busy period in GI/G/1 queues. Adv. Appl. Probab. 38, 792–803 (2006)CrossRefGoogle Scholar
  17. 17.
    Perry, D., Stadje, W., Zacks, S.: A duality approach to queues with service restrictions and storage systems with state-dependent rates. J. Appl. Probab. 50, 612–631 (2013)CrossRefGoogle Scholar
  18. 18.
    Resnick, S.: Heavy-Tail Phenomena: Probabilistic and Statistical Modeling. Springer, Berlin (2007)Google Scholar
  19. 19.
    Samorodnitsky, G., Sun, J.: Multivariate subexponential distributions and their applications. Extremes 19, 171–196 (2016)CrossRefGoogle Scholar
  20. 20.
    Wolff, R.W.: Stochastic Modeling and the Theory of Queues. Prentice-Hall, Upper Saddle River (1989)Google Scholar
  21. 21.
    Yuhaski, S.J., Smith, J.M.: Modeling circulation systems in buildings using state-dependent queueing models. Queueing Syst. 4, 319–338 (1989)CrossRefGoogle Scholar
  22. 22.
    Zwart, B.: Tail asymptotics for the busy period in the GI/G/1 queue. Math. Oper. Res. 26, 485–493 (2001)CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Philip A. Ernst
    • 1
  • Søren Asmussen
    • 2
  • John J. Hasenbein
    • 3
  1. 1.Rice UniversityHoustonUSA
  2. 2.Aarhus UniversityAarhusDenmark
  3. 3.University of Texas at AustinAustinUSA

Personalised recommendations